Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 70, NWS Omaha, NE

May 21, 2011Burt County, Cuming County, Thurston County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 21, 2011, 2:56 PM CDT for Burt County, Cuming County, Thurston County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2011, 2:56 PM CDT (19:56 UTC)
Expired
May 21, 2011, 3:21 PM CDT
In force
25 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Burt County, NE, Cuming County, NE, Thurston County, NE

The radar

The Omaha radar (KOAX), 81 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:25 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

830 
WUUS53 KOAX 211956
SVROAX
NEC021-039-173-212045-
/O.NEW.KOAX.SV.W.0070.110521T1956Z-110521T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
256 PM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BURT COUNTY IN EAST CENTRAL NEBRASKA...
  SOUTHEASTERN CUMING COUNTY IN NORTHEAST NEBRASKA...
  EASTERN THURSTON COUNTY IN NORTHEAST NEBRASKA...

* UNTIL 345 PM CDT

* AT 253 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHEAST OF WEST POINT...OR 44 MILES
  NORTHEAST OF COLUMBUS...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LYONS...BANCROFT...MACY...OAKLAND AND ROSALIE.

THE WARNED AREA INCLUDES HIGHWAY 77 IN NEBRASKA BETWEEN MILE MARKERS 
142 AND 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN QUICKLY FLOOD ROADS...SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4222 9633 4221 9636 4216 9635 4210 9626
      4207 9628 4205 9627 4191 9633 4174 9654
      4174 9673 4196 9665 4225 9637
TIME...MOT...LOC 1955Z 209DEG 25KT 4178 9663
WIND...HAIL <50MPH 1.00IN

$$

CHERMOK
2 follow-up statements
951 
WWUS53 KOAX 212010
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
310 PM CDT SAT MAY 21 2011

NEC021-039-173-212045-
/O.CON.KOAX.SV.W.0070.000000T0000Z-110521T2045Z/
BURT NE-CUMING NE-THURSTON NE-
310 PM CDT SAT MAY 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
THURSTON...EAST CENTRAL CUMING AND NORTHWESTERN BURT COUNTIES UNTIL
345 PM CDT...

AT 305 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES EAST OF WEST POINT...OR 45 
MILES EAST OF NORFOLK...MOVING NORTHEAST AT 20 MPH.  OTHER STRONG 
STORMS EXTENDED NORTHEAST OF THIS STORM TOWARD LYONS.

LOCATIONS IMPACTED INCLUDE...
  LYONS...BANCROFT...MACY...OAKLAND AND ROSALIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM SIMILAR TO THIS ONE PRODUCED A FUNNEL OR POSSIBLY A BRIEF 
TORNADO EARLIER.  TORNADOES CAN DEVELOP QUICKLY FROM SEVERE 
THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A 
STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4222 9633 4221 9636 4216 9635 4210 9627
      4207 9628 4205 9627 4191 9633 4177 9654
      4179 9669 4193 9665 4225 9637
TIME...MOT...LOC 2009Z 213DEG 17KT 4183 9658
WIND...HAIL <50MPH 1.00IN

$$

CHERMOK
833 
WWUS53 KOAX 212021
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
321 PM CDT SAT MAY 21 2011

NEC021-039-173-212029-
/O.CAN.KOAX.SV.W.0070.000000T0000Z-110521T2045Z/
BURT NE-CUMING NE-THURSTON NE-
321 PM CDT SAT MAY 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN THURSTON...EAST
CENTRAL CUMING AND NORTHWESTERN BURT COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND WAS NO LONGER 
SEVERE.  HOWEVER...THE STORM IS ON A WEAK BOUNDARY AND COULD 
STRENGTHEN AGAIN AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR 
THE REGION UNTIL 9 PM.

LAT...LON 4222 9633 4221 9636 4216 9635 4210 9627
      4207 9628 4205 9627 4191 9633 4177 9654
      4179 9669 4193 9665 4225 9637
TIME...MOT...LOC 2019Z 209DEG 25KT 4193 9652

$$

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:12 PM CDT, 44 minutes earlier.

Area forecast discussion, May 21, 2:12 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
212 PM CDT SAT MAY 21 2011

.DISCUSSION...

MAIN CONCERN IN THE SHORT TERM IS POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS...ESPECIALLY THROUGH THE EARLY EVENING HOURS.

LATEST WATER VAPOR IMAGERY SHOWED A CLOSED MID TROPOSPHERIC LOW
SPINNING OVER WESTERN SOUTH DAKOTA. SEVERAL IMPULSES WERE ROTATING
AROUND THE MAIN LOW. SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWED A
FAIRLY COMPLEX PATTERN. A 996 LOW PRESSURE CENTER WAS OVER EXTREME
SOUTHWEST NORTH DAKOTA WITH AN OCCLUDED FRONT CURVING EAST AND THEN
SOUTH OF THE LOW INTO ANOTHER LOW OVER WESTERN KANSAS. DEWPOINTS IN
THE LOCAL AREA WERE MOSTLY IN THE 50S TO LOWER 60S...WITH SOME DRIER
AIR LOCATED TO THE WEST IN CENTRAL NEBRASKA. 12Z OAX SOUNDING SHOWED
A FAIRLY STEEP MID LEVEL LAPSE RATE. LAPS DATA SHOWED VERY LITTLE
CONVECTIVE INHIBITION WITH 500 METER MIXED LAYER CAPE VALUES MOSTLY
FROM 1500 TO 2200 J/KG. EXPECT SCATTERED STORMS TO INITIATE OVER OUR
AREA AND THEN TRACK EAST OR NORTHEAST OUT OF OUR AREA. SOME SEVERE
STORMS ARE EXPECTED...WITH LARGE HAIL THE MAIN RISK.

OTHERWISE...EXPECT COVERAGE OF PRECIPITATION TO DECREASE AFTER 1 AM
TONIGHT AND ONLY HAVE LOW POPS FOR PARTS OF THE AREA. SLIGHTLY DRIER
AIR SHOULD WORK INTO THE AREA OVERNIGHT AS WINDS TURN TO SOUTHWEST.
HAVE LOWS MOSTLY IN THE MID AND UPPER 50S...WITH SOME LOWER 50S WEST
OF HIGHWAY 81.

SUNDAY...500 MB LOW SHOULD TRACK FROM SOUTH DAKOTA INTO MINNESOTA
AND IT APPEARS OUR AREA WILL NOT BE QUITE AS ACTIVE. LAPSE RATES DO
NOT LOOK AS STEEP AND 850 MB DEWPOINTS SHOULD GENERALLY BE LOWER.
DID HOLD ONTO A SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN THE
AFTERNOON...ALTHOUGH RAIN CHANCES SHOULD BE HIGHER TO OUR NORTH...
EAST AND SOUTH.

REALLY DID NOT MAKE MANY CHANGES FARTHER OUT...SINCE PREVIOUS GRIDS
LOOKED GOOD. GFS SEEMED TO BE THE ODD MODEL OUT IN REGARDS TO THE
CHANCE FOR SHOWERS AND THUNDERSTORMS FROM MONDAY NIGHT THROUGH
WEDNESDAY. IN GENERAL...WENT CLOSER TO THE WETTER SOLUTION SUGGESTED
BY THE 00Z ECMWF. DID ADJUST RAIN CHANCES A BIT FOR WEDNESDAY
NIGHT...SINCE SYSTEM APPEARS SLOWER THAN PREVIOUS RUNS. CONFIDENCE
ON DETAILS BEYOND WEDNESDAY IS NOT VERY HIGH...WITH DIVERGING MODEL
SOLUTIONS. 00Z ECMWF HAD A MUCH STRONG 500 MB RIDGE OVER THE ROCKIES
COMPARED TO THE 12Z GFS.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

TIGHTLY WOUND UPPER LOW VERY EVIDENT ACROSS CENTRAL NEBRASKA THIS
AFTERNOON.  THIS SYSTEM WILL CONTINUE TO PUSH MAINLY MID LEVEL
CLOUDS AND LIGHT SHOWER ACTIVITY INTO THE KOFK REGION THROUGH 21Z.
AFTER 21Z LOOK FOR CB DEVELOPMENT EVENTUALLY EVOLVING INTO
THUNDERSTORMS.  ALL THREE TAF SITES WILL LIKELY HAVE THUNDERSTORMS
IN VICINITY BETWEEN 21Z AND 02Z PRODUCING ISOLATED MVFR AND IFR
CONDITIONS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...MEYER
Hazardous weather outlook, May 21, 11:34 AM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1134 AM CDT SAT MAY 21 2011

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-220645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MONTGOMERY-PAGE-KNOX-CEDAR-
THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
1134 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

SOUTH WINDS WILL CONTINUE TO PULL MOISTURE NORTH AHEAD OF A WEAK
COLD FRONT IN COMBINATION WITH AN UPPER LEVEL DISTURBANCE MOVING
INTO CENTRAL NEBRASKA THIS AFTERNOON. THIS COMBINATION WILL
PROVIDE STRONG INSTABILITY ALONG WITH MODERATE SHEAR TO TRIGGER
THUNDERSTORMS ALONG THE COLD FRONT. STORMS ARE STILL EXPECTED TO
FORM EITHER SIDE OF A LINE FROM AROUND NELIGH TO FAIRBURY...THEN
MOVE EAST AND NORTHEAST ACROSS THE REST OF EASTERN NEBRASKA FROM
MID TO LATE AFTERNOON...AND ACROSS SOUTHWEST IOWA DURING THE
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS SUNDAY IN FAR NORTHEAST
NEBRASKA...AS WELL AS FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
THEN THERE IS A CHANCE FOR THUNDERSTORMS FOR ALL OF EASTERN
NEBRASKA AND SOUTHWEST IOWA OFF AND ON MONDAY THROUGH WEDNESDAY.
HOWEVER THE CHANCES FOR SEVERE THUNDERSTORMS IS LOW SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

IAZ079-090-NEZ067-068-091-093-220645-
MILLS-FREMONT-CASS-OTOE-NEMAHA-RICHARDSON-
1134 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

SOUTH WINDS WILL CONTINUE TO PULL MOISTURE NORTH AHEAD OF A WEAK
COLD FRONT IN COMBINATION WITH AN UPPER LEVEL DISTURBANCE MOVING
INTO CENTRAL NEBRASKA THIS AFTERNOON. THIS COMBINATION WILL
PROVIDE STRONG INSTABILITY ALONG WITH MODERATE SHEAR TO TRIGGER
THUNDERSTORMS ALONG THE COLD FRONT. THE STORMS ARE EXPECTED TO
FORM EITHER SIDE OF A LINE FROM AROUND NELIGH TO FAIRBURY...THEN
MOVE EAST AND NORTHEAST ACROSS THE REST OF EASTERN NEBRASKA FROM
MID TO LATE AFTERNOON...AND ACROSS SOUTHWEST IOWA DURING THE
EVENING.

DUE TO RUNOFF FROM THUNDERSTORMS THE PAST FEW DAYS...MODERATE
FLOODING IS NOW FORECAST TO OCCUR ALONG THE MISSOURI RIVER FROM
AROUND BROWNVILLE DOWNSTREAM THROUGH RULO. MINOR FLOODING OF THE
MISSOURI RIVER WILL CONTINUE FROM AROUND PLATTSMOUTH TO NORTH OF
BROWNVILLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS SUNDAY. THEN THERE IS A
CHANCE FOR THUNDERSTORMS OFF AND ON MONDAY THROUGH WEDNESDAY.
HOWEVER THE CHANCES FOR SEVERE THUNDERSTORMS IS LOW DURING THIS
TIME.

ADDITIONAL RAINFALL WILL LIKELY EXACERBATE ANY ONGOING FLOODING...
ESPECIALLY ALONG THE MISSOURI RIVER FROM PLATTSMOUTH DOWNSTREAM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MEYER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:41 PM CDTFlash Flood WarningOAXBoone5 hr
May 21, 2:23 AM CDTRiver Flood WarningOAXSaline32 hr
May 21, 2:20 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Saunders40 min
May 21, 2:34 PM CDTTornado WarningOAXButler, Colfax, Dodge, Saunders17 min
May 21, 4:55 PM CDTSevere Thunderstorm WarningOAXButler35 min
May 21, 5:03 PM CDTSevere Thunderstorm WarningOAXKnox27 min
May 21, 5:21 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge39 min
May 21, 5:27 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte48 min
May 21, 5:54 PM CDTSevere Thunderstorm WarningOAXColfax, Platte, Stanton51 min
May 21, 6:04 PM CDTSevere Thunderstorm WarningOAXButler26 min
May 21, 6:20 PM CDTSevere Thunderstorm WarningOAXCuming, Thurston40 min
May 21, 6:21 PM CDTSevere Thunderstorm WarningOAXNemaha24 min
May 21, 6:26 PM CDTSevere Thunderstorm WarningOAXMadison, Platte, Stanton49 min
May 21, 6:31 PM CDTTornado WarningOAXButler29 min
May 21, 6:44 PM CDTSevere Thunderstorm WarningOAXCedar, Wayne33 min
May 21, 6:45 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton, Wayne45 min
May 21, 6:50 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy40 min
May 21, 6:51 PM CDTTornado WarningOAXButler, Saunders24 min
May 21, 6:57 PM CDTFlash Flood WarningOAXButler2 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.